Alert archive / North Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 4, 2018, 1:38 AM CDT for Emmons County, North Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 1:38 AM CDT (06:38 UTC)
- Expired
- Jul 4, 2018, 7:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
910
WGUS53 KBIS 040638
FFWBIS
NDC029-041230-
/O.NEW.KBIS.FF.W.0007.180704T0638Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
138 AM CDT WED JUL 4 2018
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Emmons County in south central North Dakota...
* Until 730 AM CDT.
* At 136 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across Emmons County, which has resulted in
street flooding in Linton. Radar estimates that up to two inches
of rain has fallen across parts of Emmons County. Up to an
additional inch of rainfall may fall.
* Some locations that will experience flooding include...
Linton, Strasburg, Westfield, Temvik, Beaver Bay Recreation Area
and Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
4631 9992 4594 10013 4594 10050
$$
CJS/JPM2 follow-up statements
560
WGUS73 KBIS 040802
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
302 AM CDT WED JUL 4 2018
NDC029-041230-
/O.CON.KBIS.FF.W.0007.000000T0000Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmons ND-
302 AM CDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
EMMONS COUNTY...
Earlier this morning law enforcement reported flash flooding around
Linton. Just before 300 AM thunderstorms were ending over the area
but a larger area of rain was moving in from the west. Rain will
continue to fall over the warned area through 400 AM and runoff will
continue to cause flooding.
Some locations that will experience flooding include...
Linton, Strasburg, Westfield, Temvik, Beaver Bay Recreation Area and
Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do not drive into water!
&&
LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
4631 9992 4594 10013 4594 10050
$$
JP MARTIN996
WGUS73 KBIS 041200
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
700 AM CDT WED JUL 4 2018
NDC029-041210-
/O.CAN.KBIS.FF.W.0007.000000T0000Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmons ND-
700 AM CDT WED JUL 4 2018
...THE FLASH FLOOD WARNING FOR EMMONS COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat.
LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
4631 9992 4594 10013 4594 10050
$$
JP MARTINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:48 AM CDT, 50 minutes earlier.
Area forecast discussion, Jul 4, 12:48 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1248 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 1248 AM CDT Wed Jul 4 2018 Added 5 more counties in the James River Valley to Severe Thunderstorm Watch #261...Wells, Foster, Stutsman, Lamoure and Dickey counties. Expect widespread thunderstorms with heavy rain...and some with hail and damaging winds. Localized flooding is also possible. Expect storms to end from west to east this morning. After sunrise the storms may still be around the James Valley, but should end there later this morning. UPDATE Issued at 1003 PM CDT Tue Jul 3 2018 Severe thunderstorm watch #261 has been issued for almost all of western and central North Dakota. There are two main areas of concern with the activity currently moving into western North Dakota. One will be the complex of storms over eastern Montana as it approaches the Williston area and northwest North Dakota. The other will be the activity that has already started moving into the southwest from northwest South Dakota, which has already prompted a severe thunderstorm warning over Bowman county. Coverage and intensity should increase as the low level jet kicks in over the next 1 to 3 hours. Should storms hold together, they are likely to approach the Bismarck/Mandan area in the 06z to 08z time frame, possibly transitioning into a severe QLCS as it approaches the James River Valley. Populated precipitation chances with the latest iteration of the time lagged HRRR which seems to have a decent handle on the ongoing convection. UPDATE Issued at 641 PM CDT Tue Jul 3 2018 No major changes were needed for this update. Just tweaked precipitation chances through 12z using a blend of the latest time lagged HRRR and the latest run of CONSSHORT guidance. Still think a strong to severe storm may be possible in the next couple of hours over the far southern James River Valley. The next round, that will enter the southwest around 02z to 05z, will likely track across the southern third of the forecast area through the overnight hours. Some of these storms may also become strong to severe. && .SHORT TERM...(This evening through Wednesday) Issued at 206 PM CDT Tue Jul 3 2018 The main forecast issue in the short term period will be thunderstorm chances tonight. Currently, low pressure was situated over central South Dakota with a warm front into eastern North Dakota, and a weak inverted trough into north central-northwest ND. The area of low pressure and warm front will remain nearly stationary through this evening. Low pressure will continue to develop over eastern Montana and the western Dakotas ahead of an upper low and associated shortwave trough currently tracking through the northern Rockies. We continue to destabilize this afternoon over the Dakotas with current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg over portions of the southern James River Valley, and a broad area of 50-60 knots of deep layer shear over most of the state of ND. CAMS have been pretty consistent in developing two areas of convection this afternoon/early evening. The first is along the Canadian border over northwest/north central ND in an area of steepening low level lapse rates. Even though deep layer shear is significant here, mid level lapse rates lag behind the central and southern portion of the state and CAPE values are more meager. The southern James River Valley and into northeast South Dakota is the second area of convection to focus on early in the forecast period. Very unstable airmass exists here with steep mid level lapse rates and abundant low level moisture. The threat for very large hail will exist here as well as possible tornadoes, especially as you get farther south, along the far southern tier counties and moreso into South Dakota. This will be the favored area to monitor late this afternoon into this evening. Later tonight the aforementioned shortwave trough should have fired convection over the northern high plains and it will be making its way into the Dakotas. Some of the CAMS suggest another possible bowing segment somewhere in the vicinity of the ND/SD border. There may be another area that clips the northwest portion of the state, associated with the upper low. The threat of severe weather in this area is more uncertain, with a marginal risk from SPC up to the Canadian border. The upper trough finally pushes convection completely through the forecast area by the morning of the 4th. This will bring clearing skies from west to east in the morning and mostly sunny but breezy to windy conditions in the afternoon. Highs will range from the mid 70s to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 206 PM CDT Tue Jul 3 2018 Wednesday night through Saturday, an upper level western ridge builds behind the exiting upper low, and this ridge expands into the Plains. This should result in a generally thunderstorm free period with a warming trend. However, an isolated storm due to the heating of the day can not be completely ruled out somewhere in the forecast area. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. On Saturday afternoon we see heat indices rise to around 100F ahead of a cold front that pushes through the forecast area, bringing a chance of thunderstorms. Will need to monitor for possible heat advisory conditions, but thinking now that we will not reach criteria for a long enough period. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday through Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1248 AM CDT Wed Jul 4 2018 As of 1230 AM CDT, another round of strong to severe storms had developed across western and central North Dakota. A line of severe storms with very heavy rain was at KBIS, and another line of storms was moving into KISN. Thunderstorms will be possible at all TAF sites, ending from west to east. Expect thunderstorms ending in the west at KISN/KDIK before 12z and ending at KJMS aft 12z. Occasional MVFR and sometimes IFR conditions expected during thunderstorms. Hail and strong winds also expected with some of the storms with erratic wind speeds and directions. After the storms clear, VFR conditions with clearing skies. West to northwest winds 15 to 20 knots much of the daytime hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...TWH LONG TERM...TWH AVIATION...JV
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 958 PM CDT Tue Jul 3 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms tonight. Some storms will be severe with large hail and damaging winds. The greatest risk of severe weather during this timeframe will be over western and central North Dakota. Strong to severe storms will possibly last into the early morning hours on Independence day. In addition, any storms that develop this afternoon through tonight will be capable of producing very heavy rainfall, leading to localized flooding. Severe thunderstorm watch #261 has been issued for most of western and central North Dakota through 4 AM CDT or 3 AM MDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms may linger overnight and into early Independence Day morning, with strong winds and very heavy rainfall being the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed overnight over western and central North Dakota. ZH
In the hours before
Local storm report, Jul 4, 12:21 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 1 NNW BISMARCK 46.82N 100.79W
07/04/2018 E1.00 INCH BURLEIGH ND NWS EMPLOYEE
SPORADIC NICKEL TO QUARTER SIZE HAIL NEAR
THE CAPITOL BUILDING IN BISMARCK. HEAVY RAIN
RESULTING IN PONDING IN THE STREET.
&&
NJHLocal storm report, Jul 4, 12:39 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1239 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HEAVY RAIN 1 NW MANDAN 46.84N 100.90W
07/04/2018 M1.50 INCH MORTON ND PUBLIC
NEAR MANDAN HIGH SCHOOL.
&&
JP MARTINSpecial weather statement, Jul 4, 12:42 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1242 AM CDT WED JUL 4 2018
NDZ001-009-010-017-018-040630-
McKenzie ND-Mountrail ND-Divide ND-Williams ND-Dunn ND-
1242 AM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DUNN...
MCKENZIE...WILLIAMS...WESTERN MOUNTRAIL AND SOUTHEASTERN DIVIDE
COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...
At 1241 AM CDT/1141 PM MDT/, strong thunderstorms were located along
a line extending from 7 miles northeast of Bonetrail to Williston to
near Arnegard to 17 miles northeast of Trotters. Movement was
northeast at 45 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Watford City, Tioga, Ray, Arnegard, Wildrose, Epping, Alamo,
Bonetrail, Grassy Butte, Mandaree, Little Missouri State Park,
Theodore Roosevelt National Park North Unit, White Earth, Wheelock,
Hamlet, Keene, White Earth Bay Recreation Area, Oakdale and White
Tail Bay Recreation Area.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and northwestern North Dakota.
LAT...LON 4889 10296 4884 10293 4872 10294 4872 10289
4855 10289 4855 10280 4808 10261 4738 10251
4736 10371 4781 10356 4857 10395
TIME...MOT...LOC 0541Z 246DEG 38KT 4851 10377 4817 10360 4782 10349
4746 10361
CJSLocal storm report, Jul 4, 12:46 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HEAVY RAIN 7 S SAINT ANTHONY 46.52N 100.91W
07/04/2018 M1.50 INCH MORTON ND PUBLIC
FELL IN 30 MINUTES.
&&
JP MARTINLocal storm report, Jul 4, 1:20 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM TSTM WND GST 2 E MOFFIT 46.68N 100.24W
07/04/2018 M57 MPH BURLEIGH ND MESONET
MESONET STATION TS633, 2 E MOFFIT.
&&
JVLocal storm report, Jul 4, 1:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 8 N SELFRIDGE 46.16N 100.90W
07/04/2018 M63 MPH SIOUX ND MESONET
MESONET STATION TTKN8, 8 N SELFRIDGE.
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:24 PM CDT | Special Weather Statement | BIS | Bowman | 51 min |
| Jul 3, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 57 min |
| Jul 3, 10:21 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Jul 3, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Jul 3, 10:37 PM CDT | Special Weather Statement | BIS | Grant, Morton | 38 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 65 min |
| Jul 3, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 48 min |
| Jul 3, 11:32 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more | 6 hr |
| Jul 3, 11:35 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jul 3, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 62 min |
| Jul 3, 11:45 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 2 hr |
| Jul 3, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 3, 11:52 PM CDT | Special Weather Statement | BIS | Williams | 53 min |
| Jul 4, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 59 min |
| Jul 4, 12:42 AM CDT | Special Weather Statement | BIS | McKenzie, Williams | 48 min |
| Jul 4, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jul 4, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 61 min |
| Jul 4, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
| Jul 4, 2:32 AM CDT | Areal Flood Advisory | BIS | McIntosh | 6 hr |
| Jul 4, 3:15 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 45 min |
| Jul 4, 3:20 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 33 min |
Nearby
Flash Flood Warnings in North Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.